Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

June 17, 2021Juneau County, Monroe County, Wisconsin

NWS La Crosse, WI issued this special weather statement at Jun 17, 2021, 11:28 PM CDT for Juneau County, Monroe County, Wisconsin. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2021, 11:28 PM CDT (04:28 UTC)
Expired
Jun 18, 2021, 12:15 AM CDT
In force
47 min
Issued by
NWS La Crosse, WI

Counties Juneau County, WI, Monroe County, WI

The radar

The La Crosse radar (KARX), 67 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2021-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2021-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 310 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
1895 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
310 m²/s²
0-3 km storm-relative helicity
397 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

651 
WWUS83 KARX 180428
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
1128 PM CDT Thu Jun 17 2021

WIZ041>044-053-180515-
Juneau-Vernon-La Crosse-Adams-Monroe-
1128 PM CDT Thu Jun 17 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LA
CROSSE...SOUTHWESTERN JUNEAU...NORTHEASTERN VERNON...WEST CENTRAL
ADAMS AND MONROE COUNTIES...

At 1127 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Tomah to near Westby. Movement was
east at 50 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with these
storms.

Locations impacted include...
Tomah, Mauston, New Lisbon, Elroy, Hillsboro, Cashton, Necedah,
Dellwood, Glendale, Portland, Lindina, Norwalk, Camp Douglas,
Ontario, Wilton, Ridgeville, Kendall, Kelly, Clifton and Cutler.

This includes the following highways...
 Interstate 94 between mile markers 140 and 147.
 Interstate 90/94 between mile markers 46 and 68.
 Interstate 90 in Wisconsin between mile markers 32 and 45.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4364 9027 4364 9031 4359 9033 4372 9102
      4409 9051 4405 8977
TIME...MOT...LOC 0427Z 273DEG 42KT 4404 9046 4370 9088 

$$

Kurz

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jun 17, 6:56 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jun 17, 6:56 PM CDT, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
656 PM CDT Thu Jun 17 2021

.SHORT TERM...(This evening through Friday)
Issued at 225 PM CDT Thu Jun 17 2021

The threat for impactful severe weather remains on tap for much
of the forecast area late this afternoon into the overnight hours.

As of 19Z, a poorly defined cold front stretched from Polk and
St. Croix counties southwestward through the southern Twin Cities
metro to south of Sioux Falls. Ahead of this baroclinic zone, a
narrow corridor of rich theta-e air exists with surface dewpoints
in the upper 60s to around 70 degrees and temperatures pushing 90+
degrees. Mid-level convection associated with the leading edge of
an upper level impulse/jet streak have been progressing into
central Minnesota and spreading cloud debris and high-based
thundershowers/virga eastward across the forecast area. There is
some uncertainty as to how this complex will affect the threat for
surface-based convection later this afternoon. However, given the
the bulk of the daytime heating haven taken place and continued
southwesterly low-level theta-e advection continuing through the
afternoon just ahead of the boundary, minimal modification of the
near-surface airmass is expected.

Impressive mid-level lapse rates coupled with the rich lower
tropospheric theta-e ribbon will yield 3000-4000 J/kg of MLCAPE at
peak heating just ahead of the boundary. Increasing H700-500 wind
speeds ahead of the approaching upper level jet will yield 30-50
kts of effective shear in the column, plus with shear vectors
oriented nearly orthogonal to the frontal slope, the initial
storms should have an appreciable off-boundary motion which would
promote discrete convection early on, but upscale growth into a
multi-cell or linear complex is expected as we head into the
evening hours.

The locations impacted by convection for this event is still a
bit nebulous given a number of factors, such as the strength of
the EML cap, the influence of the mid-level cloud shield, and the
displacement of the main jet max north of the surface front. While
earlier CAM runs were strongly suggesting that discrete cells
would form in the rich airmass of northern Iowa, there have been
signals in the HRRR that the focus for convection may actually be
in western Wisconsin and far southeast Minnesota, closer to the
upper jet. Nevertheless, forecast soundings in northern Iowa still
depict profiles with low inhibition by 00-02Z, so this area still
bears close watching given its explosive potential.

Very large hail will be a threat with any discrete cells early on
given the high NCAPE values, morphing into a damaging wind threat
as we head into the overnight hours. Localized flooding concerns
may exist with any periods of heavy rainfall or training storms
given the dry and somewhat impervious soils. The tornado potential
appears more conditional based on localized enhancements to the
near-surface wind field in far northeast Iowa and southwest
Wisconsin where winds may remain more backed to the south and SRH
values increase in the evening, but hodographs within the inflow
layer would support streamwise vorticity ingestion and possibly
torndogenesis.

The front sags southward through the overnight hours, taking the
convection southward with it. The threat for severe weather should
wane after 06Z and storms should exit the southern forecast area
by 12Z. With upper level forcing lifting out of the region, the
front should lay out and linger over central Iowa and Illinois
during the day on Friday, but any additional storms should stay
south of the area.

.LONG TERM...(Friday night through Thursday)
Issued at 225 PM CDT Thu Jun 17 2021

Look for mostly dry conditions into the weekend with increasing CAA
slowly but steadily driving temperatures downward. Highs by Saturday
fall into the upper 70s to low 80s with surface high pressure firmly
in control. The next upstream wave descends into the northern CONUS
on Sunday, lifting the near surface baroclinic zone back northward
and bringing with it the threat for rain/storms during the day. A
shot of colder Canadian air arrives for the first half of the week,
a welcome change from the record hot start we have had to the month
of June.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 645 PM CDT Thu Jun 17 2021

Thunderstorms will continue to be in the vicinity of the
KRST/KLSE sites until the front moves through the area later
tonight; 04-06Z. Some of the storms may be strong to severe with
large hail and damaging winds. The storms are initially isolated,
but as the low level jet increases should consolidate and drop
southeast of the area. Due to the isolated nature will metwatch as
needed to include any of the higher end winds and mention of
hail.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Skow
LONG TERM...Skow
AVIATION...Zapotocny
Hazardous weather outlook, Jun 17, 1:23 PM CDT, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
123 PM CDT Thu Jun 17 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-181200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
123 PM CDT Thu Jun 17 2021

This Hazardous Weather Outlook is for parts of southeast
Minnesota...central Wisconsin...southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop this afternoon and last
through much of the evening. Some storms will become severe with a
risk for large hail, damaging wind, frequent lightning and bouts
of heavy rain. A tornado or two is also possible with stronger
storms.

While there could be a few storms this afternoon, most of the
stronger storms are expected to impact areas between 5pm and
Midnight. The higher risk for severe weather will be south of
Interstate 94.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances move in again by Sunday. At this time, it is
too early to determine any severe potential with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed at times later this
afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

Ensure dispatch centers and spotter groups are prepped for severe
weather potential. A webinar was already held at 1pm Thursday.

Shea

In the hours before

Local storm report, Jun 17, 11:06 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1106 PM CDT THU JUN 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     HAIL             2 SSE HOLMEN            43.93N 91.24W
06/17/2021  E0.75 INCH       LA CROSSE          WI   NWS EMPLOYEE

&&

SHEA
Local storm report, Jun 17, 11:10 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1110 PM CDT THU JUN 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     TSTM WND GST     4 N LA CROSSE           43.87N 91.25W
06/17/2021  M47 MPH          LA CROSSE          WI   ASOS

&&

SHEA
Local storm report, Jun 17, 11:19 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1119 PM CDT THU JUN 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 PM     HAIL             1 SSE HOLMEN            43.94N 91.25W
06/17/2021  E0.88 INCH       LA CROSSE          WI   NWS EMPLOYEE

&&

DAS
Local storm report, Jun 17, 11:26 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1126 PM CDT THU JUN 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             WEST SALEM              43.90N 91.08W
06/17/2021  E0.50 INCH       LA CROSSE          WI   NWS EMPLOYEE

&&

SHEA
Local storm report, Jun 17, 11:28 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1128 PM CDT THU JUN 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND GST     1 WSW WEST SALEM        43.90N 91.10W
06/17/2021  E40 MPH          LA CROSSE          WI   NWS EMPLOYEE

&&

CZ
Special weather statement, Jun 17, 11:28 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1128 PM CDT Thu Jun 17 2021

WIZ041>044-053-180515-
Juneau-Vernon-La Crosse-Adams-Monroe-
1128 PM CDT Thu Jun 17 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LA
CROSSE...SOUTHWESTERN JUNEAU...NORTHEASTERN VERNON...WEST CENTRAL
ADAMS AND MONROE COUNTIES...

At 1127 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Tomah to near Westby. Movement was
east at 50 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with these
storms.

Locations impacted include...
Tomah, Mauston, New Lisbon, Elroy, Hillsboro, Cashton, Necedah,
Dellwood, Glendale, Portland, Lindina, Norwalk, Camp Douglas,
Ontario, Wilton, Ridgeville, Kendall, Kelly, Clifton and Cutler.

This includes the following highways...
 Interstate 94 between mile markers 140 and 147.
 Interstate 90/94 between mile markers 46 and 68.
 Interstate 90 in Wisconsin between mile markers 32 and 45.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4364 9027 4364 9031 4359 9033 4372 9102
      4409 9051 4405 8977
TIME...MOT...LOC 0427Z 273DEG 42KT 4404 9046 4370 9088

Kurz

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:24 PM CDTSevere Thunderstorm WarningARXClark40 min
Jun 17, 7:39 PM CDTSpecial Weather StatementARXJackson36 min
Jun 17, 7:54 PM CDTSevere Thunderstorm WarningARXClark, Jackson20 min
Jun 17, 8:27 PM CDTSevere Thunderstorm WarningARXBuffalo48 min
Jun 17, 8:52 PM CDTSevere Thunderstorm WarningARXBuffalo, Jackson, Trempealeau38 min
Jun 17, 8:56 PM CDTSevere Thunderstorm WarningARXTrempealeau64 min
Jun 17, 9:09 PM CDTSevere Thunderstorm WarningARXBuffalo51 min
Jun 17, 9:23 PM CDTSevere Thunderstorm WarningARXJackson, Trempealeau37 min
Jun 17, 9:34 PM CDTSpecial Weather StatementARXClark, Jackson41 min
Jun 17, 9:58 PM CDTSevere Thunderstorm WarningARXLa Crosse, Trempealeau47 min
Jun 17, 10:22 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau53 min
Jun 17, 10:46 PM CDTSevere Thunderstorm WarningARXLa Crosse, Monroe, Trempealeau44 min
Jun 17, 11:14 PM CDTSevere Thunderstorm WarningARXVernon25 min
Jun 17, 11:15 PM CDTAreal Flood AdvisoryARXBuffalo, La Crosse, Monroe, Trempealeau97 min
Jun 17, 11:56 PM CDTSevere Thunderstorm WarningARXAdams, Juneau34 min
Jun 18, 12:26 AM CDTSpecial Weather StatementARXVernon34 min
Jun 18, 2:40 AM CDTSpecial Weather StatementARXClayton35 min
Jun 17, 7:48 PM CDTSevere Thunderstorm WarningARXWabasha57 min
Jun 17, 8:41 PM CDTSevere Thunderstorm WarningARXWabasha49 min

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.